Ohio, 2016

Flooding and Damaging Winds in Ohio, July 26, 2016

July 26, 2016 · NWS ILN · 6 events in 3 counties and zones

Thunderstorms developed through the afternoon hours along a stalled boundary located across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed through the afternoon hours along a stalled boundary located across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 26, 12:50 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 26, 12:50 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
150 PM EDT TUE JUL 26 2016

.SYNOPSIS...
A stalled frontal boundary will provide the focus for
thunderstorm development today through Wednesday. Thunderstorm
chances will persist Thursday and Friday when a wave of low
pressure is forecast to bring enhanced lift along the boundary.
High temperatures in the middle and upper 80s today and Wednesday
will fall slightly to the lower to middle 80s by Friday under
clouds, precipitation and modest cold advection.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Area of convection continues to fire across central Indiana north
of a stalled sfc boundary. Earlier model runs were suggesting that
the front would be farther south and therefore the convection
would affect nrn KY more than srn IN and srn OH. It now looks like
the front will stay in srn OH, so upped pops across SE IN and srn
OH and raised pops in Dayton area into the middle Scioto Valley,
while lowering pops a little for nrn KY.

Kept previous highs in the 80s. Lower 80s area expected in the
Whitewater Valley with temperatures becoming warmer in the Scioto
Valley and nrn KY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Frontal boundary will be gradually sagging southward through
Kentucky tonight through Wednesday. Thunderstorms may still
develop in the persistently moist and unstable airmass associated
with the front. Best chance for thunderstorms will be along and
south of the Ohio River, while northern locations may not see any
convective activity.

For Thursday, a wave of low pressure is forecast to develop to
the west in response to a mid level short wave entering the
Mississippi River Valley. This will result in increasing
thunderstorm chances by Thursday afternoon, especially in
southeast counties where forcing will coincide with peak
instability. A few strong thunderstorms may occur in an
environment featuring moderate instability and mid level flow.

Temperatures rising to the mid and upper 80s Wednesday may slip a
few degrees Thursday under clouds, precip and modest cold
advection.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As we head into the weekend and then into early next week, mid
level trough and moisture will gradually depart to our east.
allowing surface high pressure to build into from the north Sunday
into Monday, bringing a return to dry weather.

Temperatures will show a downward trend into the weekend due to more
clouds and the threat for rain. Highs in the upper 80s to near 90
Wednesday will lower into the lower/mid 80s by the weekend.
Nighttime lows will be mainly in the 60s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
TSRA have developed over CVG/LUK near a stalled frontal boundary.
Expect those 2 locations to be affected by the TSRA for the first
couple of hours of the period with MVFR/IFR vsbys. After that
TSRA will be scattered across srn OH and nrn KY, so transitioned to
a VCTS.

Up at KILN, a MVFR cigs on the nrn edge of the convection has
worked in. As the convection works ne, it could brush ILN. Only
went with VCTS for a few hours to cover the threat. DAY could get
nicked by a VFR shower, but expect CMH/LCK to remain dry.

Model trend is for the convection to weaken and dissipate with the
loss of daytime heating, so have the tafs dry overnight. With
lingering dewpoints in the 70s at the srn tafs, kept the mention
of some fog overnight.

Scattered convection should pop up again tomorrow, so have VCTS
in the CVG 30 hour taf.

OUTLOOK...Thunderstorms possible Thursday afternoon through
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio/Sites
NEAR TERM...Sites
SHORT TERM...Coniglio
LONG TERM...BPP
AVIATION...Sites
Hazardous weather outlook, Jul 26, 10:28 AM EST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1128 AM EDT TUE JUL 26 2016

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-271530-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-HOCKING-
1128 AM EDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-271530-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
1128 AM EDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL AFFECT THE REGION TODAY. SOME OF THE STORMS
MAY BECOME STRONG TO SEVERE WITH WINDS BEING THE MAIN THREAT.
ALSO, WITH THE HIGH MOISTURE CONTENT AND SLOW MOVEMENT OF THE
STORMS, HEAVY RAIN WILL BE POSSIBLE, WHICH MAY LEAD TO SOME LOCAL
FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 26, 1:43 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
243 PM EDT TUE JUL 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     BURLINGTON              39.02N 84.72W
07/26/2016                   BOONE              KY   LAW ENFORCEMENT

            2 TREES DOWN ALONG EAST BEND AND GREEN ROADS NEAR
            BURLINGTON.

&&

JDR
Special weather statement, Jul 26, 1:59 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
259 PM EDT TUE JUL 26 2016

KYZ100-OHZ079-081-261945-
LEWIS KY-ADAMS OH-BROWN OH-
259 PM EDT TUE JUL 26 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEWIS...
SOUTHWESTERN ADAMS AND SOUTHEASTERN BROWN COUNTIES UNTIL 345 PM
EDT...

AT 259 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR RIPLEY...
MOVING EAST AT 15 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
WEST UNION...MANCHESTER...RIPLEY...CONCORD...DECATUR...
RUSSELLVILLE...CHERRY FORK...BENTONVILLE...REDOAK...
BRADYSVILLE AND DUNKINSVILLE.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3871 8382 3872 8384 3876 8386 3887 8380
      3890 8346 3862 8350
TIME...MOT...LOC 1859Z 270DEG 13KT 3878 8380

HAINES
Special weather statement, Jul 26, 2:08 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
308 PM EDT TUE JUL 26 2016

OHZ073-261945-
ROSS OH-
308 PM EDT TUE JUL 26 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ROSS COUNTY UNTIL
345 PM EDT...

AT 308 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
CHILLICOTHE. THIS STORM WAS NEARLY STATIONARY.

STORM HAZARDS INCLUDE...
WINDS TO 30 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
LONDONDERRY...MASSIEVILLE...
SCIOTO TRAIL STATE PARK AND RICHMOND DALE.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3917 8277 3917 8282 3921 8301 3930 8300
      3933 8275
TIME...MOT...LOC 1908Z 256DEG 4KT 3926 8295

FRANKS
Special weather statement, Jul 26, 2:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
328 PM EDT TUE JUL 26 2016

OHZ080>082-088-262000-
SCIOTO OH-PIKE OH-HIGHLAND OH-ADAMS OH-
328 PM EDT TUE JUL 26 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCIOTO...
SOUTHWESTERN PIKE...SOUTHEASTERN HIGHLAND AND NORTHEASTERN ADAMS
COUNTIES UNTIL 400 PM EDT...

AT 328 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR PEEBLES...
MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
PEEBLES...RARDEN...SINKING SPRING...OTWAY...LADD...LOCUST GROVE...
POPLAR GROVE...SERPENT MOUND AND SMOKY CORNERS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3895 8349 3912 8344 3906 8317 3885 8319
TIME...MOT...LOC 1928Z 288DEG 21KT 3902 8339

HICKMAN
Special weather statement, Jul 26, 2:39 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
339 PM EDT TUE JUL 26 2016

KYZ100-OHZ081-262015-
LEWIS KY-ADAMS OH-
339 PM EDT TUE JUL 26 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEWIS AND SOUTHERN
ADAMS COUNTIES UNTIL 415 PM EDT...

AT 339 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CONCORD...
MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
MANCHESTER...CONCORD...ROME AND RIBOLT.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3858 8362 3870 8361 3871 8334 3855 8334
TIME...MOT...LOC 1939Z 270DEG 17KT 3865 8353

HICKMAN
Special weather statement, Jul 26, 2:40 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
340 PM EDT TUE JUL 26 2016

OHZ081-088-262015-
SCIOTO OH-ADAMS OH-
340 PM EDT TUE JUL 26 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SCIOTO AND
SOUTHEASTERN ADAMS COUNTIES UNTIL 415 PM EDT...

AT 340 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
NORTHEAST OF CONCORD...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
BLUE CREEK AND TURKEY CREEK LAKE.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3870 8342 3879 8336 3883 8315 3864 8321
TIME...MOT...LOC 1940Z 279DEG 15KT 3875 8336

HAINES

The radar

The Cincinnati radar (KILN), 61 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flood. Local standard time, as filed.

Flood, Brown

When
July 26, 2:45 PM EST to 3:15 PM EST
Where
Brown County, 0.61 mi ESE of Grgetwn Brown Co Arp to 0.64 mi ESE of Grgetwn Brown Co Arp
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.876, -83.870

Water was covering part of Camp Run Road.

Flood, Brown

When
July 26, 2:45 PM EST to 3:15 PM EST
Where
Brown County, 0.54 mi W of Russellville to 0.21 mi NW of Russellville
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.870, -83.790

Water was reported covering part of US Route 62 near Russellville.

Thunderstorm Wind, Adams

When
July 26, 2:54 PM EST to 2:56 PM EST
Where
Adams County, 0.66 mi N of Blue Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
38.779, -83.328

A tree was knocked down along Blue Creek Road.

Thunderstorm Wind, Scioto

When
July 26, 3:16 PM EST to 3:18 PM EST
Where
Scioto County, Dry Run
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.780, -83.050

A tree was downed along Dry Run Road.

Thunderstorm Wind, Scioto

When
July 26, 3:30 PM EST to 3:32 PM EST
Where
Scioto County, 0.97 mi NNW of Portsmouth
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.744, -82.984

A tree was downed near Greenlawn Cemetery.

Thunderstorm Wind, Scioto

When
July 26, 3:36 PM EST to 3:38 PM EST
Where
Scioto County, 0.81 mi SW of Purdy Corners
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.860, -82.859

A tree was downed across State Route 335.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642617, 642619, 642614, 642621, 642624, 642625.